Alert archive / Washington / Excessive Heat Watches in 2021

Excessive Heat Watch 2, NWS Spokane, WA

August 2, 20218 counties in Idaho; 13 counties in Washington

NWS Spokane, WA issued this excessive heat watch at Aug 2, 2021, 2:37 AM PDT for 8 counties in Idaho; 13 counties in Washington. It took effect at Aug 3, 2021, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 2, 2021, 2:37 AM PDT (09:37 UTC)
In effect from
Aug 3, 2021, 11:00 AM PDT
Expired
Aug 2, 2021, 2:46 PM PDT
In force
Issued by
NWS Spokane, WA
All 21 counties

Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 23 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS76 KOTX 020937
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
237 AM PDT Mon Aug 2 2021

IDZ001>004-026-027-WAZ031>038-041>044-021745-
/O.NEW.KOTX.EH.A.0002.210803T1800Z-210805T0600Z/
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
Including the cities of Sandpoint, Rathdrum, Bonners Ferry, 
Priest River, Eastport, Coeur d'Alene, Post Falls, Hayden, 
Worley, Moscow, Plummer, Potlatch, Genesee, Kellogg, St Maries, 
Pinehurst, Osburn, Wallace, Mullan, Lewiston, Lapwai, Peck, 
Culdesac, Gifford, Kamiah, Craigmont, Nezperce, Winchester, 
Anatone, Peola, Clarkston, Pomeroy, Pullman, Colfax, Rosalia, 
La Crosse, Oakesdale, Tekoa, Uniontown, Moses Lake, Ephrata, 
Othello, Quincy, Ritzville, Grand Coulee, Odessa, Wilbur, 
Coulee City, Spokane, Cheney, Davenport, Rockford, Colville, 
Deer Park, Chewelah, Newport, Kettle Falls, Republic, Inchelium, 
Wauconda, Wenatchee, Chelan, Entiat, Cashmere, Leavenworth, 
Mazama, Twisp, Winthrop, Stehekin, Conconully, Omak, Okanogan, 
Brewster, Bridgeport, Oroville, Nespelem, Waterville, 
and Mansfield
237 AM PDT Mon Aug 2 2021

...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...Dangerously hot conditions with afternoon temperatures in
  the upper 90s to 105 degrees possible.

* WHERE...Portions of Central, East Central, North Central, 
  Northeast and Southeast Washington and North and North Central 
  Idaho.

* WHEN...From Tuesday morning through Wednesday evening.

* IMPACTS...Extreme heat combined with unusually warm overnight
  temperatures will significantly increase the potential for heat
  related illnesses. Conditions will be difficult for residents
  without air conditioners. Those working or participating in
  outdoor activities will also be vulnerable.

* ADDITIONAL DETAILS...Wildfire smoke in the region could reduce
  afternoon temperatures reducing the risk of extreme heat. The
  amount of wildfire activity and subsequent smoke in the region
  will play a role in how hot the temperatures are Tuesday and
  Wednesday. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$
2 follow-up statements
896 
WWUS76 KOTX 021755
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1055 AM PDT Mon Aug 2 2021

IDZ001>004-026-027-WAZ031>038-041>044-031800-
/O.CON.KOTX.EH.A.0002.210803T1800Z-210805T0600Z/
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Central
Panhandle Mountains-Lewiston Area-Lewis and Southern Nez Perce
Counties-Northeast Blue Mountains-Lower Garfield and Asotin
Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-Wenatchee
Area-East Slopes Northern Cascades-Okanogan Valley-Waterville
Plateau-
Including the cities of Omak, Colfax, Quincy, Wallace, Osburn,
Worley, Waterville, Cheney, Chewelah, Hayden, Rathdrum, Ephrata,
Stehekin, Kamiah, Republic, Odessa, Eastport, St Maries,
Winchester, Mazama, Conconully, Moscow, Cashmere, Bonners Ferry,
Nezperce, Kellogg, Moses Lake, Othello, Brewster, Tekoa,
Uniontown, Mansfield, Peck, Mullan, Pomeroy, Kettle Falls,
Rockford, Rosalia, Coulee City, Spokane, Sandpoint, Wauconda,
Grand Coulee, Bridgeport, Coeur d'Alene, Craigmont, Leavenworth,
Wilbur, La Crosse, Okanogan, Post Falls, Newport, Wenatchee,
Chelan, Culdesac, Lewiston, Davenport, Entiat, Priest River,
Potlatch, Winthrop, Clarkston, Plummer, Anatone, Lapwai, Gifford,
Genesee, Peola, Nespelem, Twisp, Oakesdale, Oroville, Deer Park,
Inchelium, Pullman, Colville, Ritzville, and Pinehurst
1055 AM PDT Mon Aug 2 2021

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM TUESDAY MORNING 
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerously hot conditions with afternoon temperatures in 
  the upper 90s to 105 degrees possible.

* WHERE...Portions of Central, East Central, North Central, 
  Northeast and Southeast Washington and North and North Central 
  Idaho.

* WHEN...From Tuesday morning through Wednesday evening.

* IMPACTS...Extreme heat combined with unusually warm overnight 
  temperatures will significantly increase the potential for heat 
  related illnesses. Conditions will be difficult for residents 
  without air conditioners. Those working or participating in 
  outdoor activities will also be vulnerable.

* ADDITIONAL DETAILS...Wildfire smoke in the region could reduce 
  afternoon temperatures reducing the risk of extreme heat. The 
  amount of wildfire activity and subsequent smoke in the region 
  will play a role in how hot the temperatures are Tuesday and 
  Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

CDEWEY
886 
WWUS76 KOTX 022146
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
246 PM PDT Mon Aug 2 2021

IDZ001>004-026-027-WAZ031>038-041>044-040000-
/O.UPG.KOTX.EH.A.0002.210803T1800Z-210805T0600Z/
/O.NEW.KOTX.HT.Y.0006.210803T1800Z-210805T0600Z/
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Central
Panhandle Mountains-Lewiston Area-Lewis and Southern Nez Perce
Counties-Northeast Blue Mountains-Lower Garfield and Asotin
Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-Wenatchee
Area-East Slopes Northern Cascades-Okanogan Valley-Waterville
Plateau-
Including the cities of Omak, Colfax, Quincy, Wallace, Osburn,
Worley, Waterville, Cheney, Chewelah, Hayden, Rathdrum, Ephrata,
Stehekin, Kamiah, Republic, Odessa, Eastport, St Maries,
Winchester, Mazama, Conconully, Moscow, Cashmere, Bonners Ferry,
Nezperce, Kellogg, Moses Lake, Othello, Brewster, Tekoa,
Uniontown, Mansfield, Peck, Mullan, Pomeroy, Kettle Falls,
Rockford, Rosalia, Coulee City, Spokane, Sandpoint, Wauconda,
Grand Coulee, Bridgeport, Coeur d'Alene, Craigmont, Leavenworth,
Wilbur, La Crosse, Okanogan, Post Falls, Newport, Wenatchee,
Chelan, Culdesac, Lewiston, Davenport, Entiat, Priest River,
Potlatch, Winthrop, Clarkston, Plummer, Anatone, Lapwai, Gifford,
Genesee, Peola, Nespelem, Twisp, Oakesdale, Oroville, Deer Park,
Inchelium, Pullman, Colville, Ritzville, and Pinehurst
246 PM PDT Mon Aug 2 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM TUESDAY TO 11 PM PDT 
WEDNESDAY...

* WHAT...Dangerously hot conditions with afternoon temperatures in 
  the upper 90s to 105 degrees possible.

* WHERE...Portions of Central, East central, North central, 
  Northeast and Southeast Washington and North and North central 
  Idaho.

* WHEN...From 11 AM Tuesday to 11 PM PDT Wednesday.

* IMPACTS...Extreme heat combined with unusually warm overnight 
  temperatures will significantly increase the potential for heat 
  related illnesses. Conditions will be difficult for residents 
  without air conditioners. Those working or participating in 
  outdoor activities will also be vulnerable.

* ADDITIONAL DETAILS...Wildfire smoke in the region could reduce 
  afternoon temperatures reducing the risk of extreme heat. The 
  amount of wildfire activity and subsequent smoke in the region 
  will play a role in how hot the temperatures are Tuesday and 
  Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

CDEWEY

What forecasters said that day

The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this excessive heat watch went out at Aug 1, 9:55 PM PDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 1, 9:55 PM PDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
955 PM PDT Sun Aug 1 2021

.SYNOPSIS...
Several rounds of showers and a few thunderstorms will impact the
region through Sunday night. The best chance of heavy rain will
be over the south Idaho Panhandle. Hotter and drier weather is
expected Monday and Tuesday except for a chance of lingering
showers and a few thunderstorms mainly over the Idaho Panhandle.
The next big change comes Thursday with a cool front and more
precipitation chances. Cooler weather is in store for the weekend.

&&

.DISCUSSION...
Monsoon moisture over our area has brought showers and
thunderstorms to our area this evening along with plenty of cloud
cover. Thankfully, this cloud cover has prevented any storms from
getting too strong, however, storms have still been able to drop
a quick inch of rain according to our radar estimated rainfall.
This is due to the incredible amount of moisture that is over our
area this evening. At our office, the 00Z radiosonde observation
recorded 1.53 inches of precipitable water! This exceeds our old
all time record of 1.51 inches.

Storms will gradually weaken this evening and shift to the north
as they gradually work their way into Canada. A warmup is still
on track Monday through Wednesday before cooler weather and
possibly more thunderstorms occur on Thursday. This will all be
examined more closely in our overnight package. Wilson

&&

.AVIATION...
06Z TAFS: The main aviation concerns the next 24 hours will be
the smoke from local wildfires. Numerical models suggest low
visibilities will stick around through the night with gradual
improvements throughout the day on Monday. Most of the Inland
Northwest will remain dry through our TAF period. The one
exception will be the ID panhandle where we will continue to see
showers/storms tonight and a return of isolated mountain
thunderstorms on Monday. Wilson

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  92  65  95  65  98 /  20  10   0   0   0  10
Coeur d'Alene  66  90  63  94  62  99 /  30  10   0   0   0  10
Pullman        65  89  58  93  59  95 /  20   0   0   0   0  10
Lewiston       70  97  71 100  70 103 /  30   0   0   0  10  10
Colville       64  94  54  96  53  98 /  20  10   0   0   0  10
Sandpoint      66  89  59  92  58  95 /  50  20  10   0   0  10
Kellogg        66  87  66  91  67  95 /  50  20  10   0   0  10
Moses Lake     64  96  63  98  64  99 /  10   0   0   0   0  10
Wenatchee      70  95  72  97  72  98 /  10   0   0   0   0  10
Omak           68  96  67  96  67 101 /  20   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 5 AM PDT Monday for Central Panhandle
     Mountains-Idaho Palouse-Lewis and Southern Nez Perce
     Counties-Lewiston Area.

WA...None.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:23 PM PDTFlash Flood WarningOTXShoshone3 hr
Aug 1, 8:15 PM PDTAreal Flood AdvisoryOTXLewis3 hr
Aug 2, 2:46 PM PDTHeat AdvisoryOTXBenewah, Bonner, Boundary, Kootenai, Latah, Lewis and 2 more56 hr

Nearby

Excessive Heat Watches in Washington, 2021Excessive Heat Watches in Idaho, 2021Every excessive heat watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.